Alert archive / Connecticut / River Flood Warnings in 2023

River Flood Warning 30, NWS Albany, NY

July 17, 2023Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this river flood warning at Jul 17, 2023, 6:23 AM EDT for Northwest Hills Planning Region, Connecticut. It took effect at Jul 17, 2023, 11:00 AM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2023, 6:23 AM EDT (10:23 UTC)
In effect from
Jul 17, 2023, 11:00 AM EDT
Expired
Jul 18, 2023, 3:36 AM EDT
In force
17 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

County Northwest Hills Planning Region, CT

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Housatonic River at Falls Village (FLVC3). The gauge peaked at 7.12 ft at Jul 17, 2023, 3:00 PM EDT.

actionminormoderate681007/1707/1807/19
Action stage
6 ft
Minor stage
7 ft
Moderate stage
10 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01199000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Jul 16, 5:12 PM EDT, 13 hours 11 minutes earlier.

Area forecast discussion, Jul 16, 5:12 PM EDT, 13 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
512 PM EDT Sun Jul 16 2023

.SYNOPSIS...
Our warm and humid weather pattern will continue with more
chances for showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The Flood Watch continues for eastern New York, the Berkshires
and northwestern Connecticut until to 2 AM EDT Monday and for
for southern Vermont until 6 AM EDT Monday.

The overall threat for severe thunderstorms and flash flooding
has lessen for this afternoon however it's not gone. The Storm
Prediction Center has removed the slight risk for severe from
the area and maintains marginal risk. The Weather Prediction
Center has maintained moderate risk for excessive rainfall
across the southeastern half of the forecast area.

We have a front moving across the area its located just west of
the Hudson Valley late this afternoon. Based on SPC mesoscale
analysis we have weak MLCAPE 500 to 1000 J/kg across the area
which should remain sufficient for a few stronger storms to be
possible. The convection occurring ahead of front is isolated to
scattered in nature. The current short wave is not a robust as
the one this morning. Some guidance does have a line of storms
forming and there are indication this may be being to occurring
from the Catskills northeastward across the Capital District.
Convection we have is expected to move off to our this evening.

Muggy night with some fog developing with lows in the upper 60s
to upper 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Very warm and humid Monday with a brief break in convection as
we are between systems. Highs in the 80s below 1500 feet and in
the mid to upper 70s above that.

Another cold front will approach Monday night into Tuesday and
cross the area Tuesday night, so more storms are expected for
the area. Guidance indicates MLCAPE of 500 to 1000 J/kg and
effective bulk shear up to around 30 kts. Aloft we are in southwest
flow with little to no height falls expected and multiple
embedded weak short waves in the flow. The Storm Prediction
Center has the region under a general thunderstorm outlook.
Precipitable water values of around 1.5 inches are expected thus
any storms are capable of heavy downpours. The Weather
Prediction Center has a slight risk in their excessive rainfall
outlook. Chances for storms are expected to be limited mainly to
the western portion of the forecast area with those chances
expanding eastward during the day Tuesday. The best chance are
expected during the day with heating when there will be the
better instability. Threat for storms will wane Tuesday night as
the front moves through.

Similar highs again Tuesday in the 70s to upper 80s. Fair
weather developing Tuesday night with lows in the mid 50s to
mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The story will remain the same with unsettled weather, seasonable
warm temperatures and humid conditions. Short waves will continue to
move through the flow around the northern periphery of the ridge
over the southwestern United States and eventually across our
region. The best chances for widespread storms are expected on
Tuesday and Friday. As has been the case, heavy rainfall will occur
with some storms and with wet ground and rivers/creeks/streams
running high flooding will be continue a threat. expecting highs in
the 70s to mid 80s and muggy nighttime lows in the mid 50s to mid
60s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Through 18z Monday... The worst of the rain has moved away from the
terminals, yielding some lingering showers in the vicinity of KPOU
and KPSF. Some convective showers have popped up northwest of KALB
and KGFL, so added TEMPO groups to account for the possibility of
these showers impacting visibility and lowering the ceiling. More
convective showers will stream into the region from the north and
west throughout the afternoon and evening which could impact
conditions at KPOU and KPSF. TEMPO groups were added accordingly.

As the upper level disturbance that caused all of today's
precipitation fully rotates north of the region, skies will begin to
clear. This will increase the likelihood that mist/fog will form at
all terminals tonight considering the persistence of low-level
humidity (enhanced by the rain) and requisite radiational cooling.
The sites likely to see the worst conditions (LIFR) are KGFL and
KPSF, though LIFR conditions cannot be ruled out at KPOU and KALB
either. For now, until confidence increases, maintained IFR
conditions at KALB and KPOU. Tomorrow morning, once initial impacts
of solar heating kick in, fog will burn off and yield a mostly clear
day.

Southeasterly flow will be maintained throughout much of the period
with sustained winds having speeds of 2-5 kt.

Outlook...

Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Likely SHRA...TSRA.

&&

.HYDROLOGY...
The overall threat for flash flooding has lessen for this
afternoon however it's not gone as we have isolated to
scattered convection occurring across the area. The Weather
Prediction Center has maintained moderate risk for excessive
rainfall across the southeastern half of the forecast area.

The Flood Watch continues for eastern New York, the Berkshires
and northwestern Connecticut until to 2 AM EDT Monday and for
southern Vermont until 6 AM EDT Monday.

Minor river flooding is currently occurring on the Housatonic
River at Gaylordsville and Stevenson Dam and is forecast at
Falls Village. Flooding is also along the Still River at
Brookfield CT.

We get a break in convection Monday but another round is expected
Monday night and Tuesday. The Weather Prediction Center has our
area in a slight risk in their excessive rainfall outlook. The
next round of storms is then expected Friday.

For details on specific area rivers and lakes,  including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 2 AM EDT Monday for CTZ001-013.
NY...Flood Watch until 2 AM EDT Monday for NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
MA...Flood Watch until 2 AM EDT Monday for MAZ001-025.
VT...Flood Watch through late tonight for VTZ013>015.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...IAA
AVIATION...Gant
HYDROLOGY...
Hazardous weather outlook, Jul 16, 10:50 AM EDT, 19 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1050 AM EDT Sun Jul 16 2023

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-171100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-
1050 AM EDT Sun Jul 16 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms will capable of producing very heavy downpours today,
thus flash flooding is a continuing threat especially for areas that
have received heavy rainfall recently. The Weather Prediction Center
has a Slight to Moderate Risk for Excessive Rainfall over the area
today.

There is the risk for strong to severe thunderstorms this afternoon.
The primary threat includes damaging winds. There is also the
potential for an isolated tornado, particularly along and east of the
Hudson River Valley.

The Storm Prediction Center has much of the area under a Marginal
Risk for severe thunderstorms with a Slight Risk placed along and
east of the Hudson River.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There are additional chances for showers and thunderstorm on Tuesday
and possibly again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VTZ013>015-171100-
Bennington-Western Windham-Eastern Windham-
1050 AM EDT Sun Jul 16 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms will capable of producing very heavy downpours today,
thus flash flooding is a continuing threat especially for areas that
have received heavy rainfall recently. The Weather Prediction Center
has a Slight to Moderate Risk for Excessive Rainfall over the area
today.

There is the risk for strong to severe thunderstorms this afternoon.
The primary threat includes damaging winds. There is also the
potential for an isolated tornado.

The Storm Prediction Center has much of the area under a Marginal
Risk for severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There are additional chances for showers and thunderstorm on Tuesday
and possibly again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:00 PM EDTAreal Flood AdvisoryALYColumbia, Greene2 hr
Jul 16, 8:28 PM EDTAreal Flood AdvisoryALYColumbia2 hr
Jul 17, 2:55 PM EDTFlood WatchALYAlbany, Columbia, Dutchess, Greene, Rensselaer, Saratoga and 4 more33 hr

Nearby

River Flood Warnings in Connecticut, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.